Alert archive / California / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 8, NWS Sacramento, CA

June 5, 2015El Dorado County, California

NWS Sacramento, CA issued this severe thunderstorm warning at Jun 5, 2015, 4:59 PM PDT for El Dorado County, California. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 5, 2015, 4:59 PM PDT (23:59 UTC)
Expired
Jun 5, 2015, 5:45 PM PDT
In force
46 min
Issued by
NWS Sacramento, CA
Area
Storm-based polygon

County El Dorado County, CA

The radar

The Sacramento radar (KDAX), 105 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 12.0 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2015-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2015-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1168 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 3:42 PM PDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jun 5, 3:42 PM PDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
342 PM PDT FRI JUN 5 2015

.SHORT TERM DISCUSSION...

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS DEVELOPING THIS
AFTERNOON AND INTO ADJACENT PORTIONS OF THE VALLEY. THIS PATTERN
WILL PERSIST INTO NEXT WEEK BRINGING CLOUDS AND MAINLY MOUNTAIN
SHOWERS AND THUNDERSTORMS. WELL ABOVE NORMAL TEMPERATURES ARRIVE
MONDAY AND TUESDAY.

.SHORT TERM DISCUSSION...
THE MAIN FORECAST ISSUE FOR THE SHORT TERM CONTINUES TO BE SHOWERS
AND AFTERNOON THUNDERSTORMS, MAINLY OVER THE MOUNTAINS AND THE
FOOTHILLS. UPPER LOW PRESSURE IS OVER SOUTHERN CALIFORNIA. THE
MAIN CONVECTIVE ACTIVITY TODAY OVER THE FORECAST AREA WILL ALSO
SHIFT SOUTHWARD, CENTERED ROUGHLY AROUND I80 SOUTHWARD. THE
STRONGEST STORM IS CURRENTLY OVER THE KING FIRE BURN AREA. THERE
COULD BE SOME LOCALLY HEAVY RAIN THERE, WHICH IF IT COMES DOWN
FAST ENOUGH COULD POTENTIALLY BRING DEBRIS FLOWS. THIS STORM COULD
PRODUCE LARGE HAIL, AROUND AN INCH IN DIAMETER.

THE MOUNTAINS TO THE NORTH ARE SEEING THE RETURN OF SHOWERS AND
THUNDERSTORMS. SOME ACTIVITY INTO EXTEND INTO PORTIONS THE
NORTHERN SACRAMENTO VALLEY ALONG AND EAST OF I5 THIS AFTERNOON
AND CONTINUING INTO THE EARLY EVENING. THE HRRR AND NMM MODELS
SHOW CONVECTION EXTENDING INTO THE SOUTHERN SACRAMENTO VALLEY,
POTENTIALLY IMPACTING THE SACRAMENTO METRO AREA LATE THIS
AFTERNOON AND INTO THE EARLY EVENING. LATE THIS EVENING THERE
SHOULD JUST BE SOME LINGERING SHOWERS OVER THE SIERRA.

HIGHS TODAY WERE MUCH WARMER THAN YESTERDAY, REACHING TO AROUND
90 FOR MUCH OF THE VALLEY, MID TO UPPER 90S OVER THE NORTHERN
SACRAMENTO VALLEY. THE TRICKY PART IS THE DELTA BREEZE, WHICH IS
EXPECTED TO COME IN LATE THIS AFTERNOON AND THIS EVENING. THIS
SHOULD BEGIN TO COOL THINGS OFF SOME FOR DELTA INFLUENCED AREAS
OVERNIGHT. EK

SATURDAY LOOKS LIKE A CONTINUATION OF MORE OF THE SAME, WITH
MOUNTAIN AND FOOTHILLS SHOWERS AND AFTERNOON THUNDERSTORMS. SOME
MAY EXTEND INTO THE EASTERN VALLEY LATE IN THE DAY. TEMPERATURES
SHOULD BE ABOUT THE SAME AS TODAY, MAYBE A LITTLE WARMER UP NORTH,
POSSIBLY A LITTLE COOLER AROUND THE DELTA.

SHOWERS AMD THUNDERSTORM POTENTIAL WEAKENS SOME ON SUNDAY AND
MONDAY AS THE LOW WEAKENS AND SHIFTS EASTWARD. THESE SHOULD BE
LIMITED TO THE MOUNTAINS AND FOOTHILLS. TEMPERATURES HEAT UP A
LITTLE MORE EACH DAY, WITH TRIPLE DIGITS POSSIBLE, ESPECIALLY FOR
THE NORTHERN SACRAMENTO VALLEY. EK

.EXTENDED DISCUSSION...
UPPER RIDGING TO BUILD BRIEFLY LATE MONDAY/EARLY TUESDAY WITH HOT
CONDITIONS. ANOTHER CUTOFF LOW OFF OF THE CENTRAL CA COAST WILL
SLOWLY KICK ACROSS THE AREA LATE TUESDAY THROUGH THURSDAY.
MOISTURE REMNANTS FROM BLANCA MAY BE ENTRAINED IN WITH THE PASSAGE
OF THIS CUTOFF LOW. THEREFORE MOISTURE, INSTABILITY AND A TRIGGER
SHOULD BE IN PLACE FOR SHOWER AND THUNDERSTORM ACTIVITY.
TEMPERATURES DECREASE A FEW DEGREES WEDNESDAY(STILL IN THE 90S
ACROSS THE VALLEY) DUE TO THE LOWER HEIGHTS FROM THE LOW, AND
STABILIZE THROUGH FRIDAY.

&&

.AVIATION...
GENERAL VFR CONDITIONS IN THE VALLEY WILL CONTINUE OVER THE NEXT
24 HOURS, WITH ISOLATED SHOWERS AND THUNDERSTORMS THE EASTERN
PORTIONS OF VALLEY CONTINUING INTO THIS EVENING. LCL MVFR
CONDITIONS EXPECTED IN SHOWERS AND IFR IN THUNDERSTORMS. SATURDAY
IS EXPECTED TO REPEAT THIS LATE DAY CONVECTION PATTERN.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

In the hours before

Special weather statement, Jun 5, 2:38 PM PDT, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
238 PM PDT FRI JUN 5 2015

CAZ067-069-052230-
MOTHERLODE CA-WEST SLOPE NORTHERN SIERRA NEVADA CA-
238 PM PDT FRI JUN 5 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL NEVADA AND NORTH
CENTRAL PLACER COUNTIES UNTIL 330 PM PDT...

AT 235 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER BAXTER...MOVING WEST AT 10 MPH. THIS STORM IS OVER INTERSTATE
80 NEAR ALTA/DUTCH FLAT.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BAXTER...COLFAX...SUGAR PINE...IOWA HILL AND ALTA SIERRA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3906 12079 3912 12104 3927 12083 3924 12069
TIME...MOT...LOC 2135Z 078DEG 5KT 3921 12082

CS
Special weather statement, Jun 5, 3:05 PM PDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
305 PM PDT FRI JUN 5 2015

CAZ069-052300-
WEST SLOPE NORTHERN SIERRA NEVADA CA-
305 PM PDT FRI JUN 5 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TUOLUMNE COUNTY
UNTIL 400 PM PDT...

AT 302 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES NORTHWEST OF YOSEMITE NATIONAL...NEAR HETCH HETCHY...
MOVING WEST AT 10 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN
TUOLUMNE COUNTY...EAST OF GROVELAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY VERY HEAVY RAINFALL MAY OCCURR WITH THIS STORM. FREQUENT
CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING
CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER
INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3780 11987 3778 11986 3776 11988 3776 11994
      3781 12005 3789 12010 3804 12007 3802 11988
      3791 11989 3789 11988 3789 11983 3784 11983
TIME...MOT...LOC 2202Z 086DEG 7KT 3789 11981

JHM
Special weather statement, Jun 5, 4:48 PM PDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
448 PM PDT FRI JUN 5 2015

CAZ067-069-060030-
MOTHERLODE CA-WEST SLOPE NORTHERN SIERRA NEVADA CA-
448 PM PDT FRI JUN 5 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL EL DORADO COUNTY
UNTIL 530 PM PDT...

AT 444 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR POLLOCK PINES AND PACIFIC HOUSE...MOVING WEST AT 15 MPH.

DIME TO NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE
POSSIBLE WITH THIS STORM...ALONG WITH VERY HEAVY RAIN.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  CAMINO AROUND 505 PM PDT.
  SOMERSET AROUND 510 PM PDT.
  PLACERVILLE AND SMITHFLAT AROUND 520 PM PDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAIN AND HAIL MAY FALL ON HIGHWAY 50 FROM THIS CELL.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3853 12069 3876 12082 3885 12038 3861 12034
      3853 12049
TIME...MOT...LOC 2344Z 076DEG 18KT 3870 12053

JHM

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 2:38 PM PDTSpecial Weather StatementSTOPlacer52 min
Jun 5, 3:05 PM PDTSpecial Weather StatementSTOTuolumne55 min
Jun 5, 3:27 PM PDTSevere Thunderstorm WarningSTOTuolumne48 min
Jun 5, 4:48 PM PDTSpecial Weather StatementSTOEl Dorado42 min

Nearby

Severe Thunderstorm Warnings in California, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.